What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 4, 11:54 PM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 4, 11:54 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1254 AM CDT Sat Aug 5 2023
...AVIATION UPDATE...
.UPDATE...
Issued at 953 PM CDT Fri Aug 4 2023
MCV looks to traverse near our southern counties overnight. Slow
movement will allow repeated rounds of moderate/heavy rain and
thunder on the north side in the deformation zone, and not out of
question for 2 to 3+ inch totals with locally higher possible with
persistent rounds of thunder. CAM signal has potential for several
inches in or very near our far southern service area border. Have
decided to issue a Flood Watch for our far southern row of
counties given flooding reports upstream from earlier into NW/NC
Missouri and slow evolution of MCV and persistent high PWAT fetch
of nearly 2 inches.
&&
.SHORT TERM...(This afternoon through Saturday)
Issued at 102 PM CDT Fri Aug 4 2023
Key messages:
1. MCV moving through area will bring chances for storms to the
area tonight, with best chances south of I80.
2. Quiet afternoon with subdued temps from cloud cover Saturday.
Discussion:
A mix of scattered low clouds ahead of an MCV and high clouds
associated with said MCV led to filtered sun today. This helped to
keep temperatures slightly cooler than forecast. Dewpoints
remained in the upper 60s to low 70s across the area. This MCV
will drive the weather in the short term.
Short term guidance has coalesced around the MCV firing
convection late this afternoon and mostly overnight as the H85 jet
kicks in. Showers and storms will ramp up tonight across the
southern 1/2 of the CWA, proving much needed rain to this area.
PWATs are forecast to be near or above 2 inches providing
plentiful moisture for heavy rain. While we remain in the moist
air, surface temperatures are cooler than south of the area,
leading to lower CAPE across the area. The lower CAPE means that
we won't see all that good convection and while ingredients are
there for heavy rain, think that most of the area could see
stratiform rain with the exception of the far south. CAMs and
Global models both predict areas that could see 2-3 inches of rain
tonight. The question is where that occurs. Watching CAMs through
the evening and watching initial convection should help us
determine if the 2-3 inch band is in our south or further south. I
have pretty high confidence that this setup produces a band of
heavy rain somewhere, where is still the question.
Post storms/showers, cloud cover could help keep temps lower.
Flow around the MCV could bring a surge of drier air into the area
tonight, especially across the northern CWA. CAMs depict this, so
with lower temps and potentially drier air, tomorrow may feel
decent if that materializes.
SPC has some portions of the area in a marginal risk for tomorrow.
That is associated with later in the afternoon and evening and out
of the short term period.
.LONG TERM...(Saturday night through Friday)
Issued at 218 PM CDT Fri Aug 4 2023
Key messages:
1. Thunderstorms are expected to begin the period, these storms
will affect the weather Sunday.
2. Severe weather possible Sunday.
3. A break from the storm chances and humidity early next week,
before active weather pattern returns as early as Wednesday.
, outside of a bout of gustiness
tied to the lake enhanced boundary passing tonight.
A weekend full of mesoscale driven convection remains before a
wave moves through the area Sunday. Guidance has had a hard time
with this wave. Unfortunately, this means that impacts from the
wave differ widely. At the current time, a slower storm system
looks likely. This means that the wave will approach our area near
peak heating. The current SPC marginal looks to be too fast as the
wave will start affecting the area after 12z. Where this peak
heating occurs is contingent on where the overnight convective
debris exists to start the day. Anywhere where we are clear would
likely mean a boundary surging north and a threat for strong to
severe storms in the afternoon. We need to nail down this timing
better with later forecasts.
At the current time, it appears that the best area for severe
storms will be south of I80. This area will be closer to the
better moisture and lift ahead of the wave. Deep layer shear is
good for updraft organization. Locally backed surface winds, could
enhance a tornado threat as well. The NAMnest has a line of storms
moving south of I80 during the day. This would likely result in
severe winds in this scenario. All that said a lot has to happen
for this to happen, the main story for Sunday is that conditions
are favorable severe weather.
Sunday night-Tuesday night...breezy northwest winds to advect in a
cooler, less humid airmass and mostly dry conditions. Winds could
gust over 30 mph at times on Monday with afternoon highs struggling
to reach 80 degrees. Some wrap around showers may also be possible
across northern IL on Monday. Slightly warmer conditions will be
seen Tuesday area-wide, with highs in the lower 80s.
Wednesday On...upper air pattern returns to semi-zonal with
increasing temps and humidity through the rest of the work week.
Latest ensemble and deterministic guidance widely varies on timing
another strong wave and subsequent chances of storms to the region.
Still way too early to determine severe risk, but it may be
something to monitor in later forecasts. Temperatures will be near
normal, with readings in the 80s and lows in the lower 60s each
day.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1245 AM CDT Sat Aug 5 2023
A period of rain with embedded thunder will impact BRL overnight
leading to occasional MVFR/IFR ceilings and visibilities. Light
rain may make it up to MLI for a brief time with MVFR ceilings
possible. For Saturday, expect a return to VFR conditions and
mainly dry conditions.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch until 10 AM CDT this morning for Lee.
IL...Flood Watch until 10 AM CDT this morning for Hancock-McDonough.
MO...Flood Watch until 10 AM CDT this morning for Clark-Scotland.
&&
UPDATE...McClure
SHORT TERM...Gibbs
LONG TERM...Gibbs/Gross
AVIATION...Uttech
Hazardous weather outlook, Aug 4, 9:07 PM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1007 PM CDT Fri Aug 4 2023
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-060315-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1007 PM CDT Fri Aug 4 2023
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TONIGHT
Showers and thunderstorms are expected into early Saturday
morning, mainly across southeast Iowa, northeast Missouri and west
central Illinois. Heavy rain is likely, and a Flash Flood Watch is
in effect for portions of northeast Missouri and west central
Illinois where repeated storms could produce rainfall amounts of 2
to 4 inches and a threat for flash flooding.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Thunderstorms are expected Saturday and Sunday, with strong to
severe storms possible. A Marginal Risk for severe weather is
outlooked for Saturday south of a line from Belle Plaine, Iowa to
Macomb, Illinois. Damaging wind and heavy rain will be possible.
Another Marginal Risk for severe weather is forecast on Sunday
along and east of a line from Dubuque, Iowa to Burlington, Iowa.
A Slight Risk for severe weather is possible along and east of a
Princeton, Illinois to Rockford, Illinois line. Large hail,
damaging wind, and heavy rain will be possible.
.SPOTTER INFORMATION STATEMENT...
Please report rainfall amounts over 1 inch or any unusual or
significant flooding issues.
In the hours before
Special weather statement, Aug 4, 11:47 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1247 AM CDT Sat Aug 5 2023
IAZ098-099-ILZ034-MOZ009-010-050630-
Hancock IL-Van Buren IA-Lee IA-Clark MO-Scotland MO-
1247 AM CDT Sat Aug 5 2023
...Slow-moving thunderstorms will impact portions of northern
Hancock, southeastern Van Buren, southwestern Lee, northern Clark and
northeastern Scotland Counties through 130 AM CDT...
At 1245 AM CDT, Doppler radar was tracking slow-moving thunderstorms
along a line extending from Memphis to near Colmar. Movement was
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects.
Rainfall amounts around 1 inch have fallen and an additional 1 to 2
inches of rain are possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
If the heavy rain continues, a flash flood warning may be needed.
&&
LAT...LON 4061 9096 4035 9091 4040 9224 4060 9227
TIME...MOT...LOC 0545Z 202DEG 24KT 4047 9216 4039 9096
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GrossLocal storm report, Aug 4, 11:51 PM CST, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1251 AM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM Flash Flood Kahoka 40.42N 91.72W
08/05/2023 Clark MO Law Enforcement
Several streets are under water in town near
Hwy 81 and West Cedar St.
&&
GROSSLocal storm report, Aug 5, 1:13 AM CST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
213 AM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM Flash Flood Kahoka 40.42N 91.72W
08/05/2023 Clark MO Law Enforcement
Four stalled vehicles reported in town and 1
water rescue was needed east of Kahoka on
County Rd 182 southeast of town.
&&
GROSSSpecial weather statement, Aug 5, 1:34 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
234 AM CDT Sat Aug 5 2023
IAZ089-099-ILZ025-034-035-050830-
Henderson IL-McDonough IL-Hancock IL-Des Moines IA-Lee IA-
234 AM CDT Sat Aug 5 2023
...Slow-moving thunderstorms will impact portions of southwestern
Henderson, southwestern McDonough, Hancock, southeastern Des Moines
and central Lee Counties through 330 AM CDT...
At 234 AM CDT, Doppler radar was tracking slow-moving thunderstorms
along a line extending from near West Point. Movement was northeast
at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Strong winds could break small tree limbs and blow around
unsecured objects.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4020 9131 4066 9150 4088 9104 4028 9072
4028 9091 4019 9091
TIME...MOT...LOC 0734Z 226DEG 24KT 4066 9142 4020 9122
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GrossLocal storm report, Aug 5, 1:40 AM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
240 AM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 AM Rain 3 WSW Wayland 40.38N 91.63W
08/05/2023 M5.82 inch Clark MO Mesonet
Rainfall in past 3 hours.
&&
GROSSLocal storm report, Aug 5, 1:55 AM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
255 AM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 AM Tstm Wnd Gst Keokuk 40.41N 91.41W
08/05/2023 E55 MPH Lee IA Trained Spotter
&&
GROSS